Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 198, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2002, 12:02 PM CDT for Beadle County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 12:02 PM CDT (17:02 UTC)
- Expired
- Jul 28, 2002, 12:40 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:35 PM CDT | Hail 0.75 | Huron, SD | Large hail damaged crops in the area, but the amount of crop damage was not known. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS53 KFSD 281702 SVRFSD SDC005-281740- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1240 PM CDT * AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF HURON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 1225 PM CDT CAVOUR AROUND 1230 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4426 9834 4420 9833 4420 9791 4461 9814 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:32 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 28, 10:32 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT SUN JUL 28 2002 GOING FORECAST IN GOOD SHAPE. WEAK SFC LOW OVR SE SD AT 15Z AND NEW MESOETA DEPICTS THIS QUITE WELL. LO LVL MOISTURE POOLING OVR SE SD...SW MN AND NW IA WITH SFC DEW PTS IN THE LOW 70S MID MRNG. FAIRLY WELL DEFINED SHORT WAVE OVR EASTERN WY EARLY THIS MRNG...AND MESOETA ALSO SEEMS TO HAVE GOOD HANDLE ON THIS FEATURE. SHORTWAVE TO LIFT NORTHEAST INTO NE SD BY MID AFTRN...HELPING TO DESTABLIZE ATMOSPHERE OVER ERN SD AND ADJOINING AREAS. NOT MUCH OF A CAP NOW AND WITH FURTHER COOLING ALOFT EXPECTED THIS AFTRN...RAPID TSTRM INITIATION LIKELY AS CONVECTIVE TEMPS ARE HIT THIS AFTRN. CURRENT ZONES INDICATE SVR THREAT OVR MUCH OF SE PORTION OF CWA FOR AFTRN INTO EVE AND THIS LOOKS VERY GOOD. MAIN THREAT TO BE LARGE HAIL...BUT KOMA SOUNDING SHOWS STRONG WIND POTENTIAL AS WELL...ESPECIALLY ACROSS NW IA. STORMS ALREADY FIRING OVR CNTRL NEBRASKA...AN INDICATION OF THINGS TO COME FOR FSD CWA LATER TODAY. WARMEST TEMPS TO BE OVR EXTREME SE SD AND NW IA IN ADVANCE OF SFC LOW PRES. MID 90S IN THESE AREAS LIKELY...WITH 70 PLUS DEW PTS FOR A HOT HUMID AFTERNOON. SLIGHTLY COOLER...DRIER AIR OVR NW PORTION OF CWA. SVR WEATHER THREAT SHOULD END LATE EVENING AS THE COOLER DRIER AIR OVR NW PORTION OF CWA FILTERS SOUTHEAST ACROSS THE REST OF THE CWA. .FSD...NONE HARMON
In the hours before
Special weather statement, Jul 28, 11:00 AM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN JUL 28 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE ATMOSPHERE WILL BE MOST UNSTABLE OVER EXTREME SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA..AND SOUTHWEST MINNESOTA LATE AFTERNOON AND EVENING. THIS AREA WILL HAVE THE GREATEST RISK OF SEVERE WEATHER...WITH LARGE HAIL THE MAIN THREAT. HOWEVER...DAMAGING WINDS AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA AND PORTIONS OF SOUTHWEST MINNESOTA LATE AFTERNOON AND EVENING. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA AROUND MIDNIGHT. SDZ038>040-050-052>061-063>065-068-290500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE- AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND THEN END BY EARLY EVENING. THESE STORMS MAY PRODUCE LARGE HAIL. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. SDZ062-066-067-069>071-MNZ071-072-080-089-097-098-IAZ001-012-020- 031-NEZ013-014-290500- LINCOLN-LYON-PIPESTONE-MURRAY-MINNEHAHA-ROCK-NOBLES-TURNER-LINCOLN- LYON-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...LE MARS...SIOUX CITY... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND CONTINUE INTO THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM. MNZ081-090-IAZ002-003-013-014-021-022-032-290500- COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE... 1100 AM CDT SUN JUL 28 2002 * FORECAST THROUGH MIDNIGHT: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND CONTINUE INTO THE LATE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:57 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 33 min |
| Jul 28, 1:23 PM CDT | Tornado Warning | FSD | Kingsbury | 37 min |
| Jul 28, 1:25 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 35 min |
| Jul 28, 1:40 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
| Jul 28, 1:59 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 41 min |
| Jul 28, 2:12 PM CDT | Tornado Warning | FSD | Brookings | 48 min |
| Jul 28, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 39 min |
| Jul 28, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 42 min |
| Jul 28, 2:59 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jul 28, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 41 min |
| Jul 28, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.